Back to Ask the Diabetes Team Ask the Diabetes Team

From Israel:

Our three and a half year old daughter, diagnosed with type 1 diabetes at age 12 months, has only had one hypoglycemic incident which bordered on a seizure/unconsciousness, and even then, we were able to raise her blood sugar by rubbing sugar onto her inner cheek. How concerned do we have to be about severe reactions involving seizures? Are there some children who are more likely to react to a low this way? Can we in any way assume our daughter will not since she hasn't before? We are currently meeting with preschool staff and want to balance informing them versus scaring them. How important is it that they be trained to give glucagon?


Unfortunately, you do have to be vigilant for hypos and the potential for seizures. You have been fortunate. I don't mean that all patients have seizures, but some do.

You need to inform the school about your child's schedule. They need to know how she acts when low and how to recognize, document with glucose and treat. I would think it best if someone or more than just one, since people are absent, is trained to give glucagon before calling emergency people. It's just safest. You can give the personal history of your child to keep the school from panic.


Original posting 24 Jul 2001
Posted to School and Daycare


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:24
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.